Minnesota, 2018

Hail and Damaging Wind in Minnesota, July 25, 2018

July 25, 2018 · NWS FSD · 4 events in 2 counties and zones

An isolated thunderstorm developed along a frontal boundary during the late afternoon in an environment with around 2000 J/kg MLCAPE and deep-layer shear of 40-50 knots. Rotating storms developed with hail, with strong winds also supported by around 1000 J/kg DCAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An isolated thunderstorm developed along a frontal boundary during the late afternoon in an environment with around 2000 J/kg MLCAPE and deep-layer shear of 40-50 knots. Rotating storms developed with hail, with strong winds also supported by around 1000 J/kg DCAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 25, 1:42 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 25, 1:42 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
242 PM CDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 242 PM CDT Wed Jul 25 2018

The nose of higher lapse rates aloft was moving through this
afternoon with the mid level showers moving east along this nose.
Cooler air aloft will settle in fairly quickly behind this feature
and surface winds will turn to the north and northwest advecting
cooler and drier air southward. Convergence along this boundary is
pretty poor with west southwest winds ahead of the cool front. There
still might be a brief window when a few thunderstorms develop from
about 3 pm to 6 pm. With decent shear and marginal instability there
will continue to be a severe threat but it does appear to be on the
isolated side. The main threat will be across northwest IA and far
southern MN.

As the front passes the thunderstorm chances will quickly shift
south and clouds will begin to clear. Much of the cloud cover in the
area is driven by the higher lapse rates aloft and also diurnally
driven cumulus, both of which should be gone by about 3z. Northwest
winds will remain about 5 to 10 mph through the night with lows
falling to about 53 to 58 degrees.

.LONG TERM...(Thursday night through Wednesday)
Issued at 242 PM CDT Wed Jul 25 2018

After a cool start to the day northwest winds will increase and
likely gust to around 25 mph Thursday afternoon. Model soundings do
indicate some moisture at the inversion so expect a cumulus field to
develop late in the morning, becoming mostly cloudy over far eastern
SD, southwest MN and northwest IA. With the cooler air and cloud
cover temperatures will top out in the 70s and likely feel a bit on
the cool side with the slightly stronger winds.

High pressure will build south on Thursday night and bring lighter
winds, clear skies and cooler morning lows. Temperatures on Friday
morning will likely be in the 50 to 55 degree range.

Friday should be a very pleasant day with light winds, lower
humidity and highs in the 70s. Clouds will be on the increase
through the day as a wave moves through Wyoming onto the Western
High Plains. This will bring an increase in mid and high clouds with
a small chance for showers and thunderstorms into south central SD
Friday afternoon.

Friday night into Saturday the wave will move into the Central
Plains with broad mid level warm air advection bringing rain and
thunderstorms to areas south of Interstate 90. Instability is pretty
weak so not expecting severe weather. And, if everything comes out
as expected there may not be a whole lot of thunder either.

Once this system passes a large scale trough will settle onto the
Plains, bringing cooler conditions and dry weather. By early next
week the system will shift a bit east and a gradually warm up to
around normal is likely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1234 PM CDT Wed Jul 25 2018

Few showers have developed along a cold front moving to the
southeast this afternoon. After 20Z, could see some thunderstorms
develop creating large hail and a strong wind gust or two across
northwest Iowa. These storms will shift southeast this evening,
leading to clearing skies and northwest winds. Could see cumulus
develop during the day tomorrow.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...BT
Hazardous weather outlook, Jul 25, 3:10 AM CST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
410 AM CDT Wed Jul 25 2018

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-
070-071-260915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD-
Clay SD-Union-
410 AM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today where some of the
stronger storms could become severe later today. Thunderstorm
activity in the afternoon will depend on cloud cover. If
conditions remain cloudy through the first half of the day, severe
storms will be very limited. If sky conditions can break out and
allow the atmosphere to destabilize, then golf ball size hail and
wind gusts around 70 mph are possible. The severe weather threat
is more favored from 3 pm to 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Friday night into
Saturday. At this moment, severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

MNZ071-072-080-081-097-098-SDZ056-061-062-065-066-068-069-260915-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Moody-McCook-
Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
410 AM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today. A few of
these storms could become strong to severe in the afternoon hours.
The primary threats are large hail to half dollar and damaging
winds to 70 mph. The severe weather threat is more favored from 3
pm to 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Friday night into
Saturday. At this moment, severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

SDZ038>040-050-052>055-057>060-063-064-260915-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
410 AM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms chances will continue during the day as a cold
front moves through. A few storms may be marginally severe with
quarter sized hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Friday night into
Saturday. At this moment, severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

The radar

The Minneapolis radar (KMPX), 139 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cottonwood

When
July 25, 3:22 PM CST to 3:30 PM CST
Where
Cottonwood County, 10.3 mi NE of Delft
Measured
1 in hail
Reported by
Public
Coordinates
44.090, -94.960

Strong winds contributed to a period of wind-driven hail from dime to quarter size. Soybeans were stripped to stubble and leaves ripped off trees. A damage path varied from one to two miles in width where crop losses were nearly total. The duration of the event was around 8 minutes.

Thunderstorm Wind, Cottonwood

When
July 25, 3:22 PM CST to 3:30 PM CST
Where
Cottonwood County, 10.3 mi NE of Delft
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.090, -94.960

Crops destroyed by wind-driven hail.

Hail, Jackson

When
July 25, 4:02 PM CST to 4:07 PM CST
Where
Jackson County, 0.5 mi E of Jackson
Measured
0.75 in hail
Reported by
Public
Coordinates
43.620, -94.990

Hail, Jackson

When
July 25, 4:45 PM CST to 4:50 PM CST
Where
Jackson County, 8.29 mi S of Lakefield
Measured
0.75 in hail
Reported by
Public
Coordinates
43.560, -95.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773550, 773554, 773551, 773553.